Variable-coefficient Toeplitz Matrices with Symbols beyond the Wiener Algebra

  • Albrecht Böttcher
  • Sergei Grudsky
Part of the Operator Theory: Advances and Applications book series (OT, volume 199)


Sequences of so-called variable-coefficient Toeplitz matrices arise in many problems, including the discretization of ordinary differential equations with variable coefficients. Such sequences are known to be bounded if the generating function satisfies a condition of the Wiener type, which is far away from the minimal requirement in the case of constant coefficients. The purpose of this paper is to uncover some phenomena beyond the Wiener condition. We provide counterexamples on the one hand and prove easy-to-check sufficient conditions for boundedness on the other.

Mathematics Subject Classification (2000)

Primary 47B35 Secondary 15A60 65F35. 


Toeplitz matrix variable coefficients matrix norm 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    D. Borthwick and A. Uribe, On the pseudospectra of Berezin-Toeplitz operators, Methods Appl. Anal. 10 (2003), 31–65.zbMATHMathSciNetGoogle Scholar
  2. [2]
    A. Böttcher and S. Grudsky, Uniform boundedness of Toeplitz matrices with variable coefficients, Integral Equations Operator Theory 60 (2008), 313–328.zbMATHCrossRefMathSciNetGoogle Scholar
  3. [3]
    T. Ehrhardt and B. Shao, Asymptotic behavior of variable-coefficient Toeplitz determinants, J. Fourier Anal. Appl. 7 (2001), 71–92.zbMATHCrossRefMathSciNetGoogle Scholar
  4. [4]
    D. Fasino and S. Serra Capizzano, From Toeplitz matrix sequences to zero distribution of orthogonal polynomials, Fast Algorithms for Structured Matrices: Theory and Applications (South Hadley, MA, 2001), 329–339, Contemp. Math., 323, Amer. Math. Soc., Providence, RI 2003.Google Scholar
  5. [5]
    M. Kac, W.L. Murdock, and G. Szegö, On the eigenvalues of certain Hermitian forms, J. Rational Mech. Anal. 2 (1953), 767–800.MathSciNetGoogle Scholar
  6. [6]
    A.B. Kuijlaars and S. Serra Capizzano, Asymptotic zero distribution of orthogonal polynomials with discontinuously varying recurrence coefficients, J. Approx. Theory 113 (2001), 142–155.zbMATHCrossRefMathSciNetGoogle Scholar
  7. [7]
    V. Rabinovich, S. Roch, and B. Silbermann, Limit Operators and Their Applications in Operator Theory, Operator Theory: Advances and Applications, 150, Birkhäuser Verlag, Basel 2004.Google Scholar
  8. [8]
    S. Serra Capizzano, Generalized locally Toeplitz sequences: spectral analysis and applications to discretized partial differential equations, Linear Algebra Appl. 366 (2003), 371–402.zbMATHCrossRefMathSciNetGoogle Scholar
  9. [9]
    B. Shao, On the singular values of generalized Toeplitz matrices, Integral Equations Operator Theory 49 (2004), 239–254zbMATHCrossRefMathSciNetGoogle Scholar
  10. [10]
    I.B. Simonenko, Szegö-type limit theorems for generalized discrete convolution operators (Russian), Mat. Zametki 78 (2005), 265–277.MathSciNetGoogle Scholar
  11. [11]
    P. Tilli, Locally Toeplitz sequences: spectral properties and applications, Linear Algebra Appl. 278 (1998), 91–120.zbMATHCrossRefMathSciNetGoogle Scholar
  12. [12]
    L.N. Trefethen and S.J. Chapman, Wave packet pseudomodes of twisted Toeplitz matrices, Comm. Pure Appl. Math. 57 (2004), 1233–1264.zbMATHCrossRefMathSciNetGoogle Scholar
  13. [13]
    O.N. Zabroda, Generalized Convolution Operators and Asymptotic Spectral Theory, Dissertation, TU Chemnitz 2006.Google Scholar
  14. [14]
    O.N. Zabroda and I.B. Simonenko, Asymptotic invertibility and the collective asymptotic behavior of the spectrum of generalized one-dimensional discrete convolutions, Funct. Anal. Appl. 38 (2004), 65–66.zbMATHCrossRefMathSciNetGoogle Scholar
  15. [15]
    A. Zygmund, Trigonometric series, 2nd ed., Vols. I, II, Cambridge University Press, New York 1959.zbMATHGoogle Scholar

Copyright information

© Birkhäuser Verlag Basel/Switzerland 2010

Authors and Affiliations

  • Albrecht Böttcher
    • 1
  • Sergei Grudsky
    • 2
  1. 1.Fakultät für MathematikTU ChemnitzChemnitzGermany
  2. 2.Departamento de MatemáticasCINVESTAV del I.P.N.México, D.F.México

Personalised recommendations